Alert archive / Nevada / Wind Advisories in 2022

Wind Advisory 18, NWS Reno, NV

October 31, 20227 counties in Nevada

NWS Reno, NV issued this wind advisory at Oct 31, 2022, 9:45 AM PDT for 7 counties in Nevada. It took effect at Nov 1, 2022, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2022, 9:45 AM PDT (16:45 UTC)
In effect from
Nov 1, 2022, 11:00 AM PDT
Expired
Nov 1, 2022, 8:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS75 KREV 311645
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
945 AM PDT Mon Oct 31 2022

NVZ001-003-004-012300-
/O.NEW.KREV.WI.Y.0018.221101T1800Z-221102T0300Z/
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, 
Fallon, Lovelock, Silver Springs, Nixon, and Imlay
945 AM PDT Mon Oct 31 2022

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph
  expected. Gusts up to 65 mph for wind prone areas.

* WHERE...Mineral and Southern Lyon Counties, Greater Reno-
  Carson City-Minden Area and Western Nevada Basin and Range 
  including Pyramid Lake.

* WHEN...From 11 AM to 8 PM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The peak of the wind speeds will be in the
  afternoon and early evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
681 
WWUS75 KREV 012042
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
142 PM PDT Tue Nov 1 2022

NVZ001-003-004-020300-
/O.CON.KREV.WI.Y.0018.000000T0000Z-221102T0300Z/
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, 
Fallon, Lovelock, Silver Springs, Nixon, and Imlay
142 PM PDT Tue Nov 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph,
  higher gusts approaching 65+ mph for ridges and wind prone 
  locations.

* WHERE...Mineral and Southern Lyon Counties, Greater Reno-
  Carson City-Minden Area and Western Nevada Basin and Range 
  including Pyramid Lake.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Choppy waters on Lake Pyramid may create
  unsafe conditions for small watercraft. The peak of the wind 
  speeds will occur during the afternoon and early hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Oct 31, 2:58 AM PDT, 6 hours 47 minutes earlier.

Area forecast discussion, Oct 31, 2:58 AM PDT, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Reno NV
258 AM PDT Mon Oct 31 2022

.SYNOPSIS...

One more quiet day with light winds and mild temperatures. A
strong cold front is on track to bring strong gusty winds Tuesday
and chances for mountain snow and valley showers Tuesday through
early Thursday. Temperatures will begin to cool Tuesday with some
of the coldest air of the season Wednesday through Thursday. Dry
and mild conditions return Friday into the weekend.

&&

.DISCUSSION...

Latest guidance including a first look at some of the high
resolution models indicates a slightly faster frontal progression
Tuesday. Dynamics are impressive along the front, but best forcing
only lasts for 3-4 hours as the front arrives in northeast
CA/Tahoe Basin during the late morning and quickly moves
southeastward. Models continue to indicate the moisture getting
pinched off and becoming more shallow as the main frontal
precipitation band spreads east and south into the eastern Sierra
of Mono County and western NV with tapering QPF for the east side
of the Sierra.

* WINDS: Winds pick up over the ridges tonight and peak Tue-Tue
  evening as the front/upper jet coincide with ridge wind gusts to
  100 mph. Winds will begin to surface Tuesday morning in the
  Sierra valleys and foothills and then spread into the lower
  valleys across western NV during the afternoon as gradients
  tighten along the front. Widespread wind gusts 35-45 mph with
  gusts to 55 mph in windprone areas. Some model simulations
  suggest a shorter duration of slightly stronger winds along the
  front, about a 1-3 hour period, when gusts could approach 50
  mph. As the front passes and colder air/showers spread in behind
  it, winds should back off but remain rather brisk into Tuesday
  evening (early Wednesday morning for Mono-Mineral Counties). All
  area lakes will be quite choppy and there will be areas of
  blowing dust downstream of dry lake beds.

* QPF/SNOW: No big changes here. The antecedent warm weather will
  mitigate snow accumulation for elevations below 6500 feet with
  the main precipitation band despite snow levels dropping quickly
  behind the front. Add to this the fact it will be moving through
  during the day. For areas above this level, including Tahoe area
  passes, the intensity may be enough to allow for several inches
  of wet heavy snow to fall Tuesday afternoon. Visibility would
  also make conditions across the passes treacherous during this
  most intense part of the storm. As the band moves into Mono
  County, it will be weakening and finer scale models show
  significant shadowing. So accumulations there may be limited to
  an inch or two on Hwy 395 passes with most of the snowfall
  remaining closer to the crest. For Tuesday night, colder air
  will become more entrained with isolated- scattered snow
  showers. An initial look at the high resolution data suggests
  some spotty heavier convective snow showers extending down to
  about I-80 as lapse rates and moisture increase in association
  with the upper low itself. As the low shifts farther south, snow
  showers will be possible through early Thursday morning in most
  areas. These could bring some light accumulations, especially
  to the Sierra, northeast CA and far northwest NV. Elsewhere,
  accumulations will be more spotty due to the more isolated
  nature to the showers.

* TEMPERATURES: One more mild day and then much colder Tuesday
  through Thursday. After temperatures in the 60s many areas
  today, highs will be 15-20 degrees below normal by Wed-Thu with
  30s Sierra valleys and 40s in the lower valleys. Hard freezes a
  good bet!

An initial look into Friday and the weekend: it looks to be dry
and milder (still cold mornings but more seasonal daytime
temperatures). Beyond the weekend, the 8-14 day outlook indicates
cooler and wetter but there is a lot of model variability.

Hohmann

&&

.AVIATION...

* A strong cold front will move through the Sierra and western NV
  Tuesday/Tuesday night, bringing a myriad of impacts from wind
  to snow.

* Winds begin to increase along the ridges after 01/00Z with
  periods of LLWS developing first at the Sierra TAF sites during
  the evening, then spreading into northeast CA and far western NV
  06Z-18Z. FL100 winds 40-50 kts will result in ridge wind gusts
  80+ kts late tonight through Tuesday evening. Periods of
  moderate turbulence are almost a certainty during this time as
  the upper level jet moves overhead. For surface elevations,
  gradients will tighten by 18Z with strong south-southwest winds
  ahead of the front shifting to the west as the front progresses
  eastward. A first look at high resolution model data indicates
  widespread wind gusts 30-40 kts with a 2-3 hour period of
  potentially stronger wind gusts 40-50 kts, especially along the
  eastern Sierra foothills. Areas of blowing dust may reduce
  visibility across the Basin and Range.

* Rain/Snow arrive northeast CA mid to late morning, Tahoe Basin
  and Reno-Carson City area during the afternoon and then the
  eastern Sierra of Mono County into the Basin and Range during
  the evening. Duration of heaviest precipitation will be 2-4
  hours with more showery precipitation to follow in the cold
  airmass behind the front. Snow accumulations will be limited to
  an inch or less for Tahoe area terminals prior to sundown, but
  lingering convective snow showers could put down a couple of
  inches after dark at KTRK-KTVL-KMMH. For lower elevation
  airports, it will be mostly rain with the main band. Nighttime
  accumulations will be possible at the lower elevation sites
  Tuesday and Wednesday nights as temperatures fall into the 20s
  to around 30 degrees, but recent warmth may allow ground
  temperatures to stay high enough to mitigate runway
  accumulations.

Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from late tonight through Wednesday afternoon
     NVZ002.

CA...Winter Storm Watch from late tonight through Wednesday afternoon
     CAZ071>073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 10:14 AM PDTWinter Weather AdvisoryREVDouglas, Washoe62 hr

Nearby

Wind Advisories in Nevada, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.